South Carolina, 2003

Flash Flooding in South Carolina, August 4, 2003

August 4, 2003 · NWS CHS · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM EST, 5 hours earlier.

Area forecast discussion, Aug 4, 1:15 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT MON AUG 4 2003

ANOTHER DAY OF WATERSPOUTS...WITH SEVERAL SIGHTED OFF FOLLY BEACH
AND KIAWAH ISLAND AGAIN. THANK GOODNESS FOR OUR SPOTTERS. LINES OF
BUILDING CUMULUS AND VERY LIGHT WINDS IN THE LOWEST FEW THOUSAND
FEET...COMBINED WITH WEAK CONVERGENCE AND SLIGHT VEERING IN THE
LOWER TROPOSPHERE TO PRODUCE THE SPOUTS.

RECENT SATELLITE AND RADAR SHOWING LIMITED COVERAGE OF CONVECTION SO
FAR...WITH MOST ACTIVITY ALONG THE COAST OF MCINTOSH COUNTY. STORM
MOTION IS E NEAR 20 KT. PLENTY OF CONVECTION STARTING TO SPREAD
ACROSS GA AND WITH RESULTANT SEA BREEZE JUST GETTING
STARTED...COVERAGE OF CONVECTION WILL BEGIN ONCE THE CAP BREAKS.

THE BLOCKED PATTERN ALOFT WILL PERSIST AGAIN THIS FCST PERIOD...WITH
AMPLIFIED TROUGH IN THE E AND THE SUB TROPICAL RIDGE IN THE ATLC
HOLDING FIRM. SURFACE AND LOW LEVEL RIDGE IS SUPPRESSED ACROSS FL
AND WILL MOVE LITTLE OR EVEN SHIFT A LITTLE FURTHER S THROUGHOUT THE
WEEK. ONE SHORT WAVE...NOW IN THE TN VALLEY WILL MOVE THRU LATE
TONIGHT AND EARLY TUE...WITH NVA IN ITS WAKE. ANOTHER SHORT WAVE TO
MOVE IN LATE WED AND WED NIGHT...WITH A POSSIBLE THIRD WAVE ALOFT ON
FRI. UPPER LEVEL DIVERGENCE IS ASSOCIATED WITH EACH WAVE...BUT BEST
UPWARD MOTION IS DURING THE MID WEEK AND LATE WEEK SHORT WAVES. THIS
POINTS TO HIGHER POPS DURING THESE TIME PERIODS...WITH NEAR NORMAL
POPS THE REST OF THE FCST PERIOD.

TOMORROWS CONVECTION IS A LITTLE BOTHERSOME HOWEVER. COMBINATION OF
NVA AND LESS MEAN RH AND PWAT POINTS TO LESS COVERAGE OF ACTIVITY
THAN LATE. HOWEVER...WIND FIELDS ALOFT WILL INCREASE AND MID LEVEL
DRY AIR WOULD LEAD TO A BETTER CHANCE OF SOME DOWNBURST WINDS. AND
SPC DOES HAVE THE NW PART OF THE CWA IN A SLGT RISK ARE OF SEVERE WX
FOR TUE.

RESULTANT SEA BREEZE BOUNDARY WILL BE PINNED CLOSER TO THE COAST THE
NEXT SEVERAL DAYS...WITH BOUNDARY LAYER WINDS MAINLY FROM THE SW AT
10 TO 15 KT OR GREATER. SC NOCTURNAL MARINE CONVECTION WILL LIKELY
REMAIN IN THE ATLC WITH PARALLEL FLOW TO THE ORIENTATION OF THE
COASTLINE.

TEMPS NOT FAR FROM NORMAL...EXCEPT A LITTLE LOWER DURING THE DAYTIME.

MARINE....SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD AROUND THE
BERMUDA HIGH. WIND SPEEDS WILL PICK UP SOMEWHAT BY THURSDAY NIGHT AS
UPPER TROUGH SHARPENS JUST TO OUR WEST. AT THE SAME TIME A SURFACE
LOW AND ASSOCIATED FRONT DROPS INTO THE TENNESSEE VALLEY AND
TIGHTENS UP THE SURFACE GRADIENT. THIS IS MORE EVIDENT ON THE GFS
THAN THE ETA. THE GFS LOOKS A BIT TOO HIGH SO WILL TREND TOWARD THE
ETA. SITUATION REMAINS UNCHANGED HEADING INTO THE WEEKEND WITH
ELONGATED UPPER TROUGH REMAINING IN PLACE AND THE FRONT DISSIPATING
JUST WEST OF HERE. NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

PM/HSA
Hazardous weather outlook, Aug 4, 10:55 AM EST, 7 hours 20 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-041100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAVY RAIN/FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN IN A SHORT PERIOD.
THIS MAY RESULT IN ISOLATED AREAS OF FLASH FLOODING.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO...THE EDISTO RIVER AT GIVHANS FERRY AND FOR
THE OGEECHEE RIVER AT EDEN. THE RIVER FLOOD WARNING FOR THE LOWER
SANTEE RIVER AT JAMESTOWN HAS BEEN CANCELLED. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND
AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP
CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER.
PLEASE REFER TO THE 1145 AM MARINE WEATHER STATEMENT AND THE SURF
ZONE FORECAST FOR ADDITIONAL INFORMATION.

.WATERSPOUTS...THERE HAVE BEEN REPORTS OF SEVERAL WATERSPOUTS THIS
MORNING OFF OF KIAWAH AND FOLLY BEACH. UNTIL THE SEA BREEZE DEVELOPS
EARLY THIS AFTERNOON...THERE IS STILL A SLIGHT RISK OF
WATERSPOUTS...MAINLY FROM TYBEE ISLAND TO ISLE OF PALMS. WATERSPOUTS
USUALLY DEVELOP FROM THE LARGER CLOUD BUILDUPS...ESPECIALLY THOSE
WITH DARK AND FLAT BASES. WIND SPEEDS CAN EASILY REACH 35 OR 40
KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...RIVER FLOODING WILL LIKELY CONTINUE ON THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO AND THE OGEECHEE
RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 4, 3:58 PM EST, 2 hours 17 minutes before
GAZ140-141-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 530 PM
EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...FROM 3 MILES NORTHEAST OF COX TO 3
MILES SOUTHEAST OF DARIEN...MOVING NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TOWNSEND...DARIEN...COX...ARDICK...HUXFORD...MERIDIAN...AND EULONIA
THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE A SAFE BUILDING IMMEDIATELY IF STORMS APPROACH YOUR
LOCATION.

PM
Special weather statement, Aug 4, 4:24 PM EST, 1 hour 51 minutes before
GAZ116-117-138>141-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY
AND LIBERTY COUNTY THROUGH 600 PM EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
HALFMOON LANDING TO 2 MILES SOUTHWEST OF SOUTH NEWPORT...MOVING
NORTHEAST AT 25 MPH ALONG THE SEA BREEZE BOUNDARY.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SOUTH NEWPORT...SHELLMAN BLUFF...RICEBORO...RETREAT...HALFMOON
LANDING...SEABROOK...SUNBURY AND BELFAST THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.
Special weather statement, Aug 4, 4:53 PM EST, 1 hour 22 minutes before
SCZ047-048-051-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 700 PM EDT...

AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS FROM 3 MILES SOUTHWEST OF PARRIS
ISLAND...SOUTH TO NEAR SAVANNAH. MOVEMENT WAS NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS...AND OTHERS THAT DEVELOP AND MOVE IN FROM
ACROSS THE SAVANNAH RIVER THIS EVENING HAVE THE POTENTIAL TO PRODUCE
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SOME COMMUNITIES THAT WILL BE AFFECTED THROUGH 700 PM EDT
INCLUDE...PRITCHARDVILLE...LAUREL BAY...GARDENS CORNER...HARDEEVILLE
AND SWITZERLAND.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

PM
Special weather statement, Aug 4, 4:54 PM EST, 1 hour 21 minutes before
GAZ116>119-138-139-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
554 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN...CHATHAM...AND LIBERTY
COUNTIES THROUGH 645 PM EDT...

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHORT LINE OF THUNDERSTORMS FROM PEMBROKE SOUTH TO HINESVILLE
MOVING EAST AT 25 MPH. THIS LINE IS EXPECTED TO COLLIDE WITH
DEVELOPING THUNDERSTORMS ALONG THE SEA BREEZE BOUNDARY FROM NEAR
DOWNTOWN SAVANNAH SOUTHWARD TO SUNBURY.

STRONG STORMS WILL AFFECT AREAS IN AND AROUND FORT STEWART...
FLEMINGTON...TRINITY...LIMERICK...LETFORD...FLEMING...RICHMOND
HILL AND SAVANNAH THROUGH 645 PM EDT.

PEA SIZE HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS
OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Aug 4, 5:27 PM EST, 48 minutes before
SCZ047-048-051-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 700 PM EDT...

AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM...8 MILES NORTHWEST OF BEAUFORT
TO 6 MILES NORTH OF HILTON HEAD ISLAND TO 4 MILES NORTH OF
SAVANNAH...MOVING EAST AT 5 MPH.

THIS CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND
SHELDON...RIVERDALE...PRITCHARDVILLE...BEAUFORT...PRITCHARD...
OKATIE...LIMEHOUSE...LEVY...KNOWLES AND JASPER THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

PM
Special weather statement, Aug 4, 6:10 PM EST, 5 minutes before
SCZ043>045-047>051-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...JASPER COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND
COLLETON COUNTY THROUGH 830 PM EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CENTERED ALONG A LINE EXTENDING
FROM CLUBHOUSE CROSSROADS TO 4 MILES SOUTH OF PRITCHARDVILLE...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF SUMMERVILLE TO 11
MILES NORTHEAST OF SAVANNAH. MOVEMENT IS NORTHEAST NEAR 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WHITE HALL...THAYER...SIDNEY...SHELDON...ROUND O...RIVERDALE...
RITTER...JACKSONBORO...DELEMAR CROSSROADS...SUMMERVILLE AND NORTH
CHARLESTON THROUGH 830 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH.

PM

The radar

The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Beaufort

When
August 4, 6:15 PM EST to 8:00 PM EST
Where
Beaufort County, Burton
Reported by
TRAINED SPOTTER
Coordinates
32.357, -80.692 (the zone’s center; the record gives no point)

Heavy rainfall flooded roads.

Flash Flood, Berkeley

When
August 4, 7:05 PM EST to 8:00 PM EST
Where
Berkeley County, Carnes Xrd
Reported by
GENERAL PUBLIC
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

Heavy rainfall flooded Irby Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379179, 5379180.